Kentucky, 2010

Flash Flooding and Flood in Kentucky, June 15 to 16, 2010

June 15 to 16, 2010 · NWS PAH · 18 events in 10 counties and zones

Clusters of thunderstorms developed along a cold front as it moved east across the Mississippi Valley. As the atmosphere became very unstable due to daytime heating and hot south winds, the clusters evolved into a well-organized mesoscale convective system during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$314,000
Crop damage
$3,000
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Clusters of thunderstorms developed along a cold front as it moved east across the Mississippi Valley. As the atmosphere became very unstable due to daytime heating and hot south winds, the clusters evolved into a well-organized mesoscale convective system during the afternoon. Numerous reports of damaging winds accompanied storms within the complex as it moved southeast. The tail end of the complex stalled over the Hopkinsville area during the evening, causing a flash flood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 15, 1:56 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 15, 1:56 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
256 PM CDT TUE JUN 15 2010

.UPDATE...
UPDATED PUBLIC DISCUSSION FOR SHORT MESOSCALE UPDATE. ALSO UPDATED
AVIATION SECTION.

&&

.DISCUSSION...
GIVEN SEVERE WIND GUSTS (REPORTED 70 MPH FROM KCGI ASOS) AND
REPORTS OF DAMAGE ACROSS THE AREA DUE TO THE ONGOING
STORMS...WENT AHEAD AND LOCALLY EXTENDED THE SEVERE THUNDERSTORM
WATCH TO INCLUDE ALL OF SOUTHERN ILLINOIS AND MOST OF WEST
KENTUCKY. WIND GUSTS OF 60 TO 70 MPH ARE LOOKING MORE AND MORE
LIKELY WITH THE STRONGER STORMS. DAMAGE SO FAR HAS CONSISTED OF
POWER POLES AND TREES DOWN AS WELL AS SOME STRUCTURAL DAMAGE.

PREVIOUS DISCUSSION...(SENT AT 106 PM CDT)
MID LEVEL CIRCULATION SEEN ON SATELLITE AND RADAR MOSAIC /
PROFILER OVERLAY...MOVING INTO NW MISSOURI WITH A SHARP INCREASE
IN CONVECTION NOTED FROM ECNTRL ILLINOIS INTO SOUTHEAST MISSOURI.
SVR WATCH IS ONGOING THROUGH 9 PM AND INCLUDES OUR NORTHERN
COUNTIES. PROSPECT FOR SVR IS A TAD HIGHER TODAY WITH SLIGHTLY
BETTER FLOW ALOFT AND COOLER TEMPS ALOFT ALLOWING FOR STEEPER
LAPSE RATES. WIND SHOULD BE THE MAIN THREAT...BUT SOME HAIL IS
POSSIBLE TOO. PARENT UPPER SYSTEM WILL MOVE INTO THE GREAT LAKES
REGION BY 12Z WEDNESDAY WHILE A WEAK SLOW MOVING FRONTAL BOUNDARY
PUSHES INTO THE AREA. WILL TRANSLATE BEST POPS EAST WITH TIME
TONIGHT...THEN SUPRESS THEM TO OUR SOUTHERN MOST COUNTIES
WEDNESDAY...WITH MOST OF THE AREA DRY AS THE FRONT MAKES EVEN
FARTHER SOUTHWARD PROGRESS.

THE RIDGE WILL REMAIN PROMINENT ACROSS THE SOUTHERN/SOUTHEAST STATES
LATE WEEK THROUGH EARLY NEXT WEEK. KEPT SLIGHT CHANCE OF DIURNAL
CONVECTION GOING THROUGH SUNDAY...THEN DRY AFTER THAT...THOUGH LITTLE
CHANGE IN AIRMASS MEANS ISOLD TSRA MAY BE POSSIBLE EVEN THEN. TOO
FAR OUT TO TELL AT THIS TIME. AFTER A SUBTLE DOWN TICK IN TEMPS AND
DEW POINTS NEXT 48 HOURS...WILL RETURN TO HOT AND HUMID CONDITIONS
FRIDAY ON THROUGH THE WEEKEND AND INTO NEXT WEEK. STAYED VERY CLOSE
TO HPC GUIDANCE IN THE LONG TERM. IN THE SHORT TERM...USED A BLEND
OF GFS AND NAM MOS NUMBERS FOR MAXS AND MINS.

.AVIATION... SHRA/TSTM DEVELOPMENT IS EXPECTED THROUGH THE
AFTERNOON...AND INCLUDED CB AT ALL TAF SITES. ADDED A TEMPO GROUP
AT KCGI GIVEN CURRENT RADAR TRENDS. CONVECTION SHOULD TAPER OFF BY
00Z...WITH VFR CONDITIONS EXPECTED OVERNIGHT. AREAS THAT RECEIVE
PRECIP MAY SEE SOME MVFR FOG AFTER 06Z...BUT WILL NOT INCLUDE THAT
UNTIL WE SEE WHAT SITES HAVE ACTIVITY THIS AFTERNOON.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 15, 3:14 PM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
414 PM CDT TUE JUN 15 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
414 PM CDT TUE JUN 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THE ENTIRE QUAD STATE AREA IS UNDER A SLIGHT RISK FOR SEVERE
THUNDERSTORMS...WITH A MODERATE RISK ACROSS MOST OF SOUTHERN
ILLINOIS...ALL OF SOUTHWEST INDIANA AND A SMALL PART OF NORTHERN
KENTUCKY.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE LIKELY THIS
AFTERNOON AND INTO TONIGHT. SEVERE STORMS CAPABLE OF STRONG WINDS
OF 60 TO 70 MPH AND MARGINALLY SEVERE HAIL WILL BE POSSIBLE.
MOVEMENT OF THE ACTIVITY WILL BE NORTHEAST AROUND 40 MPH. LOCALLY
HEAVY RAIN WILL ALSO BE LIKELY...ALONG WITH VERY FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS NEAR THE TENNESSEE AND
ARKANSAS BORDERS WITH MISSOURI AND KENTUCKY WEDNESDAY. THEN A DAILY
CHANCE OF STORMS EXISTS THURSDAY ON THROUGH THE WEEKEND. A BRIEF
PULSE SEVERE STORM CANNOT BE RULED OUT...BUT MOST OF THE ACTIVITY
SHOULD BE NON SEVERE.

HOT AND HUMID WEATHER WILL PREVAIL FROM FRIDAY AND THIS WEEKEND ON
INTO THE FIRST PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Jun 15, 2:05 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
305 PM CDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     PINCKNEYVILLE           38.08N 89.38W
06/15/2010                   PERRY              IL   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN ON HOUSE. WINDS EST. 60 MPH AT HWY
            13 AND 154 ON WEST SIDE OF PINCKNEYVILLE.

&&

JAYSONW
Local storm report, Jun 15, 2:16 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
316 PM CDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     TSTM WND GST     CAPE GIRARDEAU          37.31N 89.55W
06/15/2010  M61 MPH          CAPE GIRARDEAU     MO   ASOS

&&

JAYSONW
Local storm report, Jun 15, 2:27 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
327 PM CDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     W VIENNA                37.41N 88.89W
06/15/2010                   JOHNSON            IL   EMERGENCY MNGR

            REPORTS OF SEVREAL TREES DOWN IN CYPRESS AND WEST VIENNA

&&

JAYSONW
Local storm report, Jun 15, 2:37 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
337 PM CDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     DU QUOIN                38.00N 89.24W
06/15/2010  M66 MPH          PERRY              IL   LAW ENFORCEMENT

            SUNSET MEMORIAL PARK CEMETARY ON U.S. 51 NORTH OF DU
            QUOIN

&&

JAYSONW
Local storm report, Jun 15, 2:41 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
341 PM CDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     W VIENNA                37.41N 88.89W
06/15/2010                   JOHNSON            IL   TRAINED SPOTTER

            TREES DOWN NEAR 37 SOUTH AND HOUND DOG RIDGE ROAD NORTH
            OF CYPRESS.

&&

JAYSONW
Local storm report, Jun 15, 2:53 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
353 PM CDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     4 NW GALATIA            37.88N 88.67W
06/15/2010                   SALINE             IL   EMERGENCY MNGR

            TREES DOWN

&&

JAYSONW

The radar

The Paducah radar (KPAH), 18 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 2 flash flood, 1 heavy rain, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Ballard

When
June 15, 3:20 PM CST
Where
Ballard County, La Center
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
37.070, -88.980

Trees were down over a city street.

Thunderstorm Wind, McCracken

When
June 15, 3:30 PM CST to 3:35 PM CST
Where
McCracken County, Rossington to 2.19 mi NNW of Cecil
Measured
52 kt (60 mph) measured gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.150, -88.830

Large tree tops up to 18 inches in diameter were blown down along Kentucky Highway 358 near Rossington. On the Interstate 24 bridge over the Ohio River, a trained spotter measured a wind gust to 60 mph.

Thunderstorm Wind, Union

When
June 15, 3:42 PM CST
Where
Union County, Sturgis
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
37.550, -87.980

Power lines and trees were blown down on a street.

Thunderstorm Wind, Livingston

When
June 15, 3:55 PM CST
Where
Livingston County, Birdsville
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
37.220, -88.450

A campground along the Ohio River at Birdsville sustained minor to moderate damage. Two camper trailers were moved off their blocks. Some awnings were blown off campers. Several trees were uprooted.

Thunderstorm Wind, Union

When
June 15, 3:55 PM CST
Where
Union County, Morganfield
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.680, -87.920

Some shingles were blown off. Tree limbs were blown down. The period of strong winds was about 10 to 15 minutes long.

Thunderstorm Wind, Henderson

When
June 15, 4:05 PM CST
Where
Henderson County, Corydon
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
37.730, -87.700

The roof and two chimneys of a house were blown off. The roof was a rubberized roof recently installed after a tornado the previous year.

Thunderstorm Wind, Henderson

When
June 15, 4:10 PM CST to 4:20 PM CST
Where
Henderson County, Henderson to Baskett
Measured
52 kt (60 mph) estimated gust
Property damage
$60,000
Reported by
Trained Spotter
Coordinates
37.830, -87.580

Multiple trained spotters estimated wind speeds of 60 mph in the Henderson area. Small trees were snapped in the city of Henderson. A wind gust to 55 mph was measured at the Henderson City-County Airport. Six power poles and some trees were down on U.S. Highway 60 near Baskett, and sections of a fence were tossed into a nearby field.

Thunderstorm Wind, Livingston

When
June 15, 4:11 PM CST
Where
Livingston County, Salem
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.270, -88.250

Shingles were blown off roofs.

Thunderstorm Wind, Crittenden

When
June 15, 4:20 PM CST
Where
Crittenden County, 4 mi NE of Marion
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
37.371, -88.028

The Kentucky mesonet site near Marion measured a peak wind gust to 69 mph.

Thunderstorm Wind, McCracken

When
June 15, 4:50 PM CST to 5:05 PM CST
Where
McCracken County, 1.69 mi W of Avondale Hgts to 0.33 mi ENE of Paducah
Measured
65 kt (75 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
37.072, -88.701

On U.S. Highway 60 about a mile west of Interstate 24, a 30-foot radio tower on top of a fire station was blown down. Further east on U.S. 60 in the city of Paducah, a few trees were blown down and some siding was blown off houses. Windows were blown out of a couple businesses in downtown Paducah. One of the downed trees was a large oak tree that was uprooted. An awning on a house was destroyed, and a fence was blown down. In and near downtown Paducah, large tree limbs were blown down. A four-inch limb landed on a house.

Thunderstorm Wind, Hickman

When
June 15, 5:00 PM CST
Where
Hickman County, Spring Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.730, -88.970

Doors on farms were damaged.

Heavy Rain, McCracken

When
June 15, 5:10 PM CST to 6:10 PM CST
Where
McCracken County, Paducah
Reported by
Emergency Manager
Coordinates
37.080, -88.630

Several streets in downtown Paducah were covered by water.

Thunderstorm Wind, Livingston

When
June 15, 5:30 PM CST
Where
Livingston County, Salem
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.270, -88.250

Multiple trees were blown down in town.

Thunderstorm Wind, Marshall

When
June 15, 5:40 PM CST to 5:50 PM CST
Where
Marshall County, Draffenville to 0.9 mi ESE of Briensburg
Measured
61 kt (70 mph) estimated gust
Property damage
$18,000
Reported by
Trained Spotter
Coordinates
36.920, -88.330

On U.S. Highway 68 southeast of Draffenville, a small building used as a car sales office was blown off its foundation. In Draffenville, wind gusts were estimated from 60 to 65 mph. Utility lines were down.

Thunderstorm Wind, Christian

When
June 15, 9:45 PM CST to 10:00 PM CST
Where
Christian County, Hopkinsville Arpt to Julien
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Crop damage
$3,000
Reported by
Emergency Manager
Coordinates
36.850, -87.450

West of Hopkinsville near Julien, a few large trees were blown down, including one that was snapped. One barn was destroyed along Highway 272, along with a small shed and other small outbuildings. Some corn crops were damaged. Near the Hopkinsville-Christian County Airport, a tree fell on a home. The canopy of a gas station was partially blown down in Hopkinsville. Large branches were blown down onto a few Hopkinsville streets. Power outages were sporadic. Three flags were blown down.

Flash Flood, Christian

When
June 15, 10:10 PM CST to June 16, 2:00 AM CST
Where
Christian County, 3 mi NE of Hopkinsville to 1.3 mi WSW of Sinking Fork
Cause
Heavy Rain
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
36.881, -87.442

In Hopkinsville, several flooded streets were impassable. Police diverted traffic from these roads. Many other city streets were under five to six inches of water and were becoming impassable. At least three homes were evacuated by the fire department when they became surrounded by floodwater. One of the evacuations became more complicated when a motorist lost control of his vehicle and ran over a safety line being used by rescuers to pull a resident from his home. Outside the city, water was over several roads. At least one road outside the city was impassable. Radar estimated two and one-half inches fell in two hours, with storm totals as much as 3 to 5 inches.

Flash Flood, Trigg

When
June 15, 10:10 PM CST to June 16, 2:00 AM CST
Where
Trigg County, 3.94 mi SSE of Cadiz to 3.56 mi ENE of Cadiz
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.819, -87.788

Water was over a side street in Cadiz and over Kentucky Highway 1175 south of Cadiz. Radar estimated storm total rainfall as much as 3 to 5 inches south of Cadiz.

Flood, Christian

When
June 16, 2:00 AM CST to 9:00 AM CST
Where
Christian County, 2.86 mi SSE of Casky to 0.97 mi SSW of Dogwood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.783, -87.407

Several roads were still covered with water and barricaded in the Hopkinsville area following the flash flood.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233354, 233357, 233359, 233355, 233364, 234862, 233361, 233353, 234946, 233358, 233363, 234637, 233356, 233362, 233360, 234628, 234657, 234645.